Jump to content

Photo
Accutane

14-Year-Old Son About To Start Accutane

acne severe acne cystic acne side effects

This topic has been archived. This means that you cannot reply to this topic.
26 replies to this topic

#21 Activemama2

Activemama2

    New Member

  • Members
  • Posts & Likes
    Posts: 24
    Likes: 2
About Me
  • Joined: 14-July 13

Posted 11 August 2013 - 12:54 PM

My 14 year old, he will be 15 in August, has been on acctuane for 4 1/2 months, he came to me last week and said thank you.  He had just seen a photo of himself from 6 months ago and could not believe how bad his skin was back then. He is now happy that he has nearly the clearest skin of his friends not one of the worst.

 

He has had the usual side effects but I have helped him ensure he takes care of himself via sun cream, lots of water, lip balm etc (and remembering to take his tablets at the right time every day)

 

You need to balance up the risks, and there are risks, make sure you speak to a trusted medical professional, read lots (don't believe it all), but take care through the whole process and make sure you talk things through openly and regularly, though avoid being over protective (I struggled with this to be honest)

 

Finally the first couple of months will be the worst especially the initital breakout so make sure you son is prepared

 

BTW, I took accutane when I was 30, made a huge difference, I was sorry I did not take it when I was much younger and swore I would not let my kids make the same mistake.

 

If you need any further advice message me

Thank-you so much.  The poor kid has had enough and I knew it was time to start.  He just completed week one!  Skin and lips are drying out but we are trying to keep on top of it.  Really wish we would have started this at the beginning of Summer! 



#22 dabowez

dabowez

    New Member

  • Members
  • Posts & Likes
    Posts: 22
    Likes: 5
About Me
  • Joined: 05-December 11

Posted 15 August 2013 - 08:57 PM

Hi

 

The first couple of months are the worst especially the inital breakout.

 

My son fisihed his course on 31st July, he is totally clear and the best part was that at the end he said "Thanks Dad, that was a great idea", what more can you ask for

 

Hope things are going well



#23 SuperYew

SuperYew

    Junior Member

  • Members
  • Posts & Likes
    Posts: 49
    Likes: 3
About Me
  • Joined: 24-July 13

Posted 20 August 2013 - 02:21 PM

My gosh, people get so tied up with the "side effects" of accutane like its gonna kill you.

 

Me and my brother both took accutane, 40mgs twice a day (That is alot) and 0 side effects, some joint pain here and there but who cares it goes away. Put your son on accutane and get rid of the acne so hopefully it doesnt get to much scarring.



#24 Activemama2

Activemama2

    New Member

  • Members
  • Posts & Likes
    Posts: 24
    Likes: 2
About Me
  • Joined: 14-July 13

Posted 20 August 2013 - 10:41 PM

Hi

 

The first couple of months are the worst especially the inital breakout.

 

My son fisihed his course on 31st July, he is totally clear and the best part was that at the end he said "Thanks Dad, that was a great idea", what more can you ask for

 

Hope things are going well

Thanks!  Things are going ok.  He just started week 3 and the initial break-out is happening.  It is pretty bad and I feel so sorry for him, especially since today was the first day of school.  He has a good attitude though and is keeping his thoughts on the bigger picture.  Skin and scalp are drying out and lips of course.  The doctor is going to keep him on 40 mg for the first two months.  I hope this breakout starts to calm down soon.  



#25 SuperYew

SuperYew

    Junior Member

  • Members
  • Posts & Likes
    Posts: 49
    Likes: 3
About Me
  • Joined: 24-July 13

Posted 21 August 2013 - 08:56 PM

Hi

 

The first couple of months are the worst especially the inital breakout.

 

My son fisihed his course on 31st July, he is totally clear and the best part was that at the end he said "Thanks Dad, that was a great idea", what more can you ask for

 

Hope things are going well

Thanks!  Things are going ok.  He just started week 3 and the initial break-out is happening.  It is pretty bad and I feel so sorry for him, especially since today was the first day of school.  He has a good attitude though and is keeping his thoughts on the bigger picture.  Skin and scalp are drying out and lips of course.  The doctor is going to keep him on 40 mg for the first two months.  I hope this breakout starts to calm down soon.  

 

Breakout should only last up to 3 weeks. Is it just white heads or cystic acne?



#26 Activemama2

Activemama2

    New Member

  • Members
  • Posts & Likes
    Posts: 24
    Likes: 2
About Me
  • Joined: 14-July 13

Posted 25 August 2013 - 02:25 PM

 

Hi

 

The first couple of months are the worst especially the inital breakout.

 

My son fisihed his course on 31st July, he is totally clear and the best part was that at the end he said "Thanks Dad, that was a great idea", what more can you ask for

 

Hope things are going well

Thanks!  Things are going ok.  He just started week 3 and the initial break-out is happening.  It is pretty bad and I feel so sorry for him, especially since today was the first day of school.  He has a good attitude though and is keeping his thoughts on the bigger picture.  Skin and scalp are drying out and lips of course.  The doctor is going to keep him on 40 mg for the first two months.  I hope this breakout starts to calm down soon.  

 

Breakout should only last up to 3 weeks. Is it just white heads or cystic acne?

Mostly just whiteheads that are also inflamed and red.  He's had a few cysts but they've gone down pretty quickly.  He has completed 3 weeks of therapy and is still breaking out, mostly on his cheeks and the sides of his face.  He never really had acne in these places before so he's bummed about it.  I guess he's technically only been breaking out for about 2 1/2 weeks since the breakout didn't start until close to the end of the first week.  Hoping his face will calm down in the next couple of weeks.  



#27 Activemama2

Activemama2

    New Member

  • Members
  • Posts & Likes
    Posts: 24
    Likes: 2
About Me
  • Joined: 14-July 13

Posted 25 August 2013 - 02:46 PM

Hi everyone.  I should probably make a separate blog but just wanted to update you on how my son is doing.  He has completed 3 weeks of treatment (40 mg per day) and is starting his 4th week today.  He started the initial breakout and dry skin/lips toward the end of the first week.  The breakout has gotten worse, mostly whiteheads but the whole area is red and inflamed.  His problem areas were always his forehead and chin but the breakout seems to be concentrated on the sides of his face and cheeks.  He is bummed about that because he never really had acne in these areas before.  He also got more acne on his chest and upper back but not too bad. 

 

His lips and around his mouth have been the driest.  He is using Cetaphil Daily Advance lotion on his face and that seems to work well. For the lips he is using Aquaphor Lip Repair and if needed, regular Aquaphor on top of that.  The lip repair is better first because it has other things that moisturize and then putting the petroleum (which is what Aquaphor basically is) on top seals in the moisture.  His ears have also been really dry and we have to be careful to keep them moisturized at all times.  He has a little patch of eczema on the back of his neck that keeps flaring up and then going down.  I use cortisone cream on this as needed and keep it moisturized.  

 

He has not experienced any of the nosebleeds yet (knock on wood) but maybe this is because he uses a saline mist in his nose at least twice a day (morning and before bed).  It's just plain saline (no steroids or anything like that) and it seems to do a good job of keeping his nasal passages moist.  We are also going to set up a humidifier in his room.  

 

He experienced some pretty severe skin shedding and itching on his scalp.  Rubbing jojoba oil in his scalp at night seemed to help a bit and I switched him to Ojon moisturizing shampoo and conditioner.  They are expensive but really do the job.  Keeping the scalp moisturized seems to be the key to avoiding the itching and drying out that causes flakes.  

 

The doctor plans on keeping him at 40 mg/per day for the first two months and then bumping him up to 60 mg/per day.  I'm assuming more side effects happen at that dose.  Does anyone have any insight on that?  

 

His attitude is good so far, although he is bummed out about the breakout right now.